Alert archive / Nevada / Lake Wind Advisories in 2017

Lake Wind Advisory 13, NWS Reno, NV

March 5, 20174 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Mar 5, 2017, 3:55 AM PST for 4 counties in Nevada. It took effect at Mar 6, 2017, 4:00 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 3:55 AM PST (11:55 UTC)
In effect from
Mar 6, 2017, 4:00 AM PST
Expired
Mar 6, 2017, 6:00 PM PST
In force
14 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS75 KREV 051155
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
355 AM PST Sun Mar 5 2017

NVZ004-060000-
/O.CAN.KREV.WI.Y.0007.000000T0000Z-170305T1200Z/
/O.NEW.KREV.LW.Y.0013.170306T1400Z-170307T0000Z/
/O.CON.KREV.LW.Y.0012.170305T1400Z-170306T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
355 AM PST Sun Mar 5 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR 
PYRAMID LAKE... 
...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM PST MONDAY FOR 
PYRAMID LAKE...

* Winds Today and Monday: West 15 to 25 mph with gusts to 40 mph.

* Wave Heights Today and Monday: 1 to 3 feet.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-060000-
/O.EXB.KREV.LW.Y.0012.170306T0000Z-170307T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
355 AM PST Sun Mar 5 2017

...LAKE WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
PST MONDAY FOR LAKE TAHOE...

* Winds Today and Monday: Southwest to West 15 to 25 mph with
  gusts to 45 mph.

* Wave Heights: 2 to 4 feet.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-052000-
/O.EXT.KREV.WI.Y.0007.000000T0000Z-170305T2000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
355 AM PST Sun Mar 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

The Wind Advisory is now in effect until noon PST today. 

* Timing: The strongest winds are expected this morning, but will
  remain gusty through the afternoon. 

* Winds: Southwest 20 to 35 mph with gusts to 55 mph. Locally 
  higher gusts to 70 mph in wind prone areas near Walker Lake.

* Impacts: Hazardous driving conditions are expected for high 
  profile vehicles along Highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans
before winds increase which could blow these items away. Make sure
you have extra food and water on hand, flashlights with spare 
batteries and/or candles in the event of a power outage.

&&

$$

http://weather.gov/reno
5 follow-up statements
264 
WWUS75 KREV 051948
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1148 AM PST Sun Mar 5 2017

NVZ001-052100-
/O.EXP.KREV.WI.Y.0007.000000T0000Z-170305T2000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
1148 AM PST Sun Mar 5 2017

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

The Wind Advisory will expire at noon PST today. 

Brisk conditions will continue through this afternoon with wind
gusts 35 to 45 mph at times, but the threat for stronger winds 
has diminished.

$$

NVZ004-060800-
/O.EXT.KREV.LW.Y.0013.170306T1400Z-170307T0200Z/
/O.CON.KREV.LW.Y.0012.000000T0000Z-170306T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
1148 AM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING FOR PYRAMID LAKE...
...LAKE WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 6 PM PST MONDAY
FOR PYRAMID LAKE...

A Lake Wind Advisory remains in effect for today. The Lake Wind 
Advisory for Pyramid Lake on Monday is now in effect from 6 AM to
6 PM PST. 

* Winds Today and Monday: Southwest to West 15 to 25 mph with
  gusts to 40 mph.
 
* Wave Heights Today and Monday: 1 to 4 feet. Highest waves from
  mid lake to eastern shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-060800-
/O.CON.KREV.LW.Y.0012.170306T0000Z-170307T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
1148 AM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 PM PST MONDAY FOR LAKE TAHOE...

* Winds Today and Monday: Southwest to West 15 to 25 mph with 
  gusts to 45 mph. 

* Wave Heights: 2 to 4 feet. Highest waves from mid lake to
  eastern shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
122 
WWUS75 KREV 060059
NPWREV

URGENT - WEATHER MESSAGE...RESENT
National Weather Service Reno NV
459 PM PST Sun Mar 5 2017

NVZ004-061300-
/O.CON.KREV.LW.Y.0012.000000T0000Z-170306T0200Z/
/O.CON.KREV.LW.Y.0013.170306T1400Z-170307T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
459 PM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING FOR PYRAMID LAKE...
...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST
MONDAY FOR PYRAMID LAKE...

* Winds Today and Monday: Southwest to West 15 to 25 mph with 
  gusts to 40 mph. 

* Wave Heights Today and Monday: 1 to 4 feet. Highest waves 
  from mid lake to eastern shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-061300-
/O.CON.KREV.LW.Y.0012.000000T0000Z-170307T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
459 PM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY FOR
LAKE TAHOE...

* Winds Today and Monday: Southwest to West 15 to 25 mph with 
  gusts to 45 mph. 

* Wave Heights: 2 to 4 feet. Highest waves from mid lake to 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
668 
WWUS75 KREV 060155
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
555 PM PST Sun Mar 5 2017

NVZ004-061400-
/O.EXP.KREV.LW.Y.0012.000000T0000Z-170306T0200Z/
/O.CON.KREV.LW.Y.0013.170306T1400Z-170307T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
555 PM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST
MONDAY FOR PYRAMID LAKE...

The Lake Wind Advisory today for Pyramid Lake will expire at 6 PM
PST this evening. 

* Winds: Southwest to West 15 to 25 mph with gusts to 40 mph.

* Wave Heights: 1 to 4 feet. Highest waves from mid lake to
  eastern shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-061400-
/O.CON.KREV.LW.Y.0012.000000T0000Z-170307T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
555 PM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY FOR
LAKE TAHOE...

* Winds Today and Monday: Southwest to West 15 to 25 mph with 
  gusts to 45 mph. 

* Wave Heights: 2 to 4 feet. Highest waves from mid lake to 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
575 
WWUS75 KREV 060209
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
609 PM PST Sun Mar 5 2017

CAZ072-NVZ002-061400-
/O.CON.KREV.LW.Y.0012.000000T0000Z-170307T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
609 PM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY FOR
LAKE TAHOE...

* Winds: Southwest to West 15 to 25 mph with gusts to 45 mph. 

* Wave Heights: 2 to 4 feet. Highest waves from mid lake to 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-061400-
/O.CON.KREV.LW.Y.0013.170306T1400Z-170307T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
609 PM PST Sun Mar 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST
MONDAY FOR PYRAMID LAKE...

* Winds: Southwest to West 15 to 25 mph with gusts to 40 mph.

* Wave Heights: 1 to 4 feet. Highest waves from mid lake to 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
358 
WWUS75 KREV 061137
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
337 AM PST Mon Mar 6 2017

CAZ072-NVZ002-070200-
/O.EXT.KREV.LW.Y.0012.000000T0000Z-170307T0200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
337 AM PST Mon Mar 6 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR 
LAKE TAHOE...

* Winds: Southwest to West 15 to 25 mph with gusts to 45 mph.

* Wave Heights: 2 to 4 feet. Highest waves from mid lake to 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-070200-
/O.EXT.KREV.LW.Y.0013.170306T1200Z-170307T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
337 AM PST Mon Mar 6 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR 
PYRAMID LAKE...

* Winds: Southwest to West 15 to 25 mph with gusts to 40 mph.

* Wave Heights: 1 to 4 feet. Highest waves from mid lake to 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 5, 2:47 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 5, 2:47 AM PST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
247 AM PST Sun Mar 5 2017

.SYNOPSIS...

Moderate to heavy snow will continue this morning in the Sierra
and portions of western Nevada. Snow showers will gradually
diminish through Monday but temperatures will remain below normal.
High pressure returns by mid to late next week with warmer
conditions forecast. A return to a wet pattern is possible next
weekend.

&&

.SHORT TERM...

A winter storm and approaching cold front continues to provide
moderate to heavy snow across the Sierra and portions of far
western Nevada. Chain controls and road closures are ongoing
through the Sierra and do not anticipate conditions to improve
until this afternoon when moisture and forcing begins to wane.

As of 2am, snow levels are hovering between 4,500-5,000' with a
mix of rain-snow reported at KRNO. A changeover to all snow will
occur with the frontal passage by 4am across the Reno-Carson-
Minden corridor. The initial wave of rain/snow will be followed
by a secondary and weaker snow band roughly between 6-9am where an
additional inch or two is possible for western Nevada valleys.

Off and on snow showers will continue across the Sierra today as
instability increases within the post-frontal cold air aloft.
Those trying to travel across the Sierra will likely see a lull
in snowfall by late this afternoon and into the evening. Expect
travel to remain slow with chain controls still a definite
possibility. In addition to the snow, sustained winds will
continue to be robust which will create low visibility problems in
areas of blowing snow.

Instability-driven snow showers will persist mainly across the
Sierra through Monday evening with a few additional inches of
accumulation possible. The stout surface gradient will continue
to yield brisk west winds and will result in rough and choppy
conditions across area lakes. As such, have extended lake wind
advisories for today and also Monday.

Only a few light snow showers or flurries will remain Tuesday
mainly across Lassen and far northern Washoe counties. Highs today
will remain in the 30s for most areas with a slow warming trend
for the first half of the week. Fuentes

.LONG TERM...Wednesday through Sunday...

No significant changes were made to the long term forecast.

Wednesday and Thursday still look dry outside of isolated light
showers north of Susanville and Gerlach on Wednesday. Temperatures
will be around average, with mid 50s to mid 60s in the lower
valleys and mid 40s to mid 50s for Sierra valleys.

Friday into next weekend, model simulations continue to differ on
the character of the flow downstream/east of a blocking ridge over
the Aleutians. Some simulations are showing milder zonal flow into
northern California and Nevada with some deeper moisture from a weak
atmospheric river, while other simulations are showing colder
northwest flow with much less moisture.

Atmospheric river (AR) outlook tools show a weak signal for the
weekend with less than a 50% probability for AR conditions, indicating
variability among GFS ensemble members. Meanwhile, historic patterns
("teleconnections") with a blocking ridge near the central Aleutians
indicate a correlation towards wetter than average conditions in northern
CA. The upshot is to expect a return to active weather this weekend with
snow levels likely below pass levels, but otherwise highly uncertain at
this time. Snyder/JCM

&&

.AVIATION...

Cold upper low pressure will move over northern California and
western Nevada this morning. This will keep widespread snow showers
and IFR conditions going in the Sierra through most of the day, with
the worst prevailing CIGS/VIS this morning. Additional snow
accumulations for northern Sierra terminals (including KTRK/KTVL)
today are likely to exceed 6 inches, with at least several inches
for KMMH.

For western Nevada, widespread IFR VIS with IFR/MVFR CIGS in light
to moderate snow (possible mixed with rain below 4000-4500 feet in
lighter precipitation) will accompany a cold front as it moves south
and east across the region this morning. Between 1 and 4 inches of
snowfall is possible this morning in western NV, highest above 4500-
4800 ft MSL. For the afternoon, scattered to numerous snow showers
will continue as the upper trough axis moves overhead. This will
bring periodic terrain obscuration with MVFR CIGS/VIS. While
additional snow showers are expected in the lower elevations this
afternoon, unless snow is persistent and heavier paved surfaces are
likely to melt off.

The northern Sierra and northeast California can expect widespread
lowered CIGS/VIS and terrain obscuration to continue through Monday
as another wave moves overhead. Meanwhile, conditions should
generally improve for most of western and west-central NV, as well
as Mono County, for tonight and Monday. Snyder

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 4 PM PST this afternoon NVZ002.

     Lake Wind Advisory from 4 PM this afternoon to 4 PM PST Monday
     for Lake Tahoe in NVZ002.

     Wind Advisory until noon PST today NVZ001.

     Winter Weather Advisory until noon PST today NVZ003.

     Lake Wind Advisory from 6 AM this morning to 6 PM PST this
     evening for Pyramid Lake in NVZ004.

     Lake Wind Advisory from 6 AM to 4 PM PST Monday for Pyramid Lake
     in NVZ004.

CA...Winter Storm Warning until 4 PM PST this afternoon CAZ071-072.

     Winter Storm Warning until 10 PM PST this evening CAZ073.

     Lake Wind Advisory from 4 PM this afternoon to 4 PM PST Monday
     for Lake Tahoe in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.